A case of ketoacidosis caused by the breakdown of the infusion syringe during continuous subcutaneous insulin infusion

Kenichi Izumi, Hitoe Mori, Motoyasu Kojima, Yusuke Takagi, Nozomi Kawata, Yui Yanagi, Satoko Takagi, Hiroko Nishimura, Kenji Ashida, Akitaka Hisatomi, Keizo Anzai

Research output: Contribution to journalArticlepeer-review

Abstract

Introduction: Continuous subcutaneous insulin injection (CSII) is an effective method for controlling blood glucose. However, complications include cutaneous complications (e. g., inflammation and infection) and uncontrollable blood glucose due to insulin leaks, obstruction, and technical problems, which may lead to hyperglycemia such as diabetic ketoacidosis (DKA) or hypoglycemia. However, other than islet or pancreas transplantation, CSII is the best method for controlling blood glucose. History: A patient with DKA using an old-type CSII instrument was referred to our hospital. Investigation: At first, we could not understand why DKA had occurred because the skin at the infusion site appeared to be in good condition. However, the syringe was found to be broken when the instrument was unlocked and the pump was removed. Conclusion: To exchange older CSII instruments for newer models may be the safer alternative to prevent syringe accidents.

Original languageEnglish
Pages (from-to)176-177
Number of pages2
JournalDiabetology International
Volume3
Issue number3
DOIs
Publication statusPublished - Sep 1 2012

All Science Journal Classification (ASJC) codes

  • Internal Medicine
  • Endocrinology, Diabetes and Metabolism

Fingerprint Dive into the research topics of 'A case of ketoacidosis caused by the breakdown of the infusion syringe during continuous subcutaneous insulin infusion'. Together they form a unique fingerprint.

Cite this